Those of you who have read my earlier posts know that I recently stopped taking Prednisone. Today I want to share with you an observation, in retrospect.
I was indulging in a nostalgic moment with my sister, browsing through photos last weekend.
“Oh, Cheryl – your moon face is gone!” she exclaimed, examining a brand new picture of my daughter and me.
I grabbed the album out of her hand and searched the face in the picture as if it contained the whereabouts of the Holy Grail. Indeed, it told me something that I wouldn’t dare to let myself hope for previously: my face is starting to look more like it used to. Feigning a need to stir sauce, I abruptly walked away, hiding the tears that I just couldn’t suppress. I’ve been waiting five years for this day. Waiting, but not allowing myself to hope – at least not too much.
Dealing with R.A. can be overwhelming. As we struggle through each day, coping with the simple things we can no longer do, such as chopping vegetables, scouring a sink, running, even clasping a bra behind our back – we face each challenge, at every juncture assessing what needs to be a priority in that moment. Overcoming pain and loss of range of motion becomes the most basic, primal focus. As we ascend from a flare, or as our meds begin to help, focus shifts to managing fatigue and the side effects of medication. We hardly allow ourselves to indulge in mourning over the loss of our looks – a vain and superficial pursuit in light of the infinitely more pressing issues about our health. But dealing with Prednisone’s telltale moon face can be emotionally devastating – even if we don’t want to admit that to ourselves.
So I am going to tell you this, and I mean it from the heart: YOU ARE BEAUTIFUL. You are neither vain nor superficial for feeling anxious about the changes in your appearance that you bravely and willingly subject yourself to in order to mitigate a far greater problem: arthritis pain. You are courageous and strong. And, believe it or not, you will not be on Prednisone forever.
Today, I am basking in the light of my face returning to normal. I am reveling in the joy that I no longer need Prednisone. I am ever grateful for the relief it gave me, but even more glad to bid that phase of my treatment adieux. So long, moon face – hello me!